Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Charleston, SC

June 23, 2020Chatham County, Georgia; Beaufort County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 23, 2020, 8:08 PM EDT for Chatham County, Georgia; Beaufort County, Jasper County, South Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2020, 8:08 PM EDT (00:08 UTC)
Expired
Jun 23, 2020, 9:00 PM EDT
In force
52 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Chatham County, GA, Beaufort County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:10 PM EDTTSTM WND DMG2 Nne Garden City, GAEMERGENCY MANAGER REPORTED A TREE DOWN ON A POWER LINE NEAR THE INTERSECTION OF HICKORY DRIVE AND SMITH AVENUE.
Jun 23, 8:11 PM EDTTSTM WND DMG1 Sse Bluffton, SCA TREE WAS REPORTED DOWN ON ALLJOY ROAD AT CONFEDERATE AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS52 KCHS 240008
SVRCHS
GAC051-SCC013-053-240100-
/O.NEW.KCHS.SV.W.0045.200624T0008Z-200624T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
808 PM EDT Tue Jun 23 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Chatham County in southeastern Georgia...
  Beaufort County in southeastern South Carolina...
  Jasper County in southeastern South Carolina...

* Until 900 PM EDT.

* At 808 PM EDT, severe thunderstorms were located along a line
  extending from near Pritchardville to Garden City, moving east at
  25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Hilton Head Island, Pooler, Bluffton, Tybee Island, Wilmington
  Island, Fort Pulaski National Monument, Bellinger Hill Area,
  Midtown Savannah, Downtown Savannah, I-16/I-95 Interchange, Hunter
  Army Airfield, Savannah International Airport, Windsor Forest,
  Garden City and Port Wentworth.

The Savannah COVID-19 outside testing site is in the path of this
storm. TAKE PRECAUTIONS NOW!

This warning includes...
 I-16 between mile markers 158 and 168.
 I-516 between mile markers 3 and 9.
 I-95 in Georgia between mile markers 98 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Increased rotation has been detected over central Chatham County and 
a tornado warning may be needed. Remain alert for a possible 
tornado! Tornadoes can develop quickly from severe thunderstorms. If 
you spot a tornado, take shelter in a closet, bathroom or small, 
central room in a sturdy structure.

&&

LAT...LON 3206 8129 3226 8106 3219 8065 3212 8072
      3207 8083 3195 8083 3188 8091
TIME...MOT...LOC 0008Z 279DEG 24KT 3221 8101 3207 8120 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
771 
WWUS52 KCHS 240032
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
832 PM EDT Tue Jun 23 2020

GAC051-SCC013-053-240100-
/O.CON.KCHS.SV.W.0045.000000T0000Z-200624T0100Z/
Chatham GA-Beaufort SC-Jasper SC-
832 PM EDT Tue Jun 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CHATHAM...BEAUFORT AND JASPER COUNTIES...

At 832 PM EDT, severe thunderstorms were located along a line
extending from near Whitemarsh Island to Savannah International
Airport, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Hilton Head Island, Pooler, Bluffton, Tybee Island, Wilmington
Island, Fort Pulaski National Monument, Bellinger Hill Area, Downtown
Savannah, Savannah International Airport, Midtown Savannah, Garden
City, Port Wentworth, Thunderbolt, Savannah Historic District and
Whitemarsh Island.

This warning includes...
 I-16 between mile markers 161 and 168.
 I-516 between mile markers 3 and 9.
 I-95 in Georgia between mile markers 101 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3195 8091 3209 8126 3226 8106 3219 8065
      3212 8072 3207 8083 3195 8083
TIME...MOT...LOC 0032Z 267DEG 20KT 3207 8099 3213 8118 

HAIL...0.75IN
WIND...60MPH
 
$$
885 
WWUS52 KCHS 240052
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
852 PM EDT Tue Jun 23 2020

GAC051-SCC013-053-240102-
/O.EXP.KCHS.SV.W.0045.000000T0000Z-200624T0100Z/
Chatham GA-Beaufort SC-Jasper SC-
852 PM EDT Tue Jun 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM...BEAUFORT AND JASPER
COUNTIES WILL EXPIRE AT 900 PM EDT...
                
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However, heavy rain
is still possible with these thunderstorms.

LAT...LON 3195 8091 3209 8126 3226 8106 3219 8065
      3212 8072 3207 8083 3195 8083
TIME...MOT...LOC 0052Z 279DEG 24KT 3205 8086 3211 8105 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:53 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 23, 5:53 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
553 PM EDT Tue Jun 23 2020

.SYNOPSIS...
A series of upper level disturbances will move through the area
through Wednesday. A cold front will stall near the region
Thursday night, then move northward and dissipate on Friday.
Atlantic high pressure is expected to remain in place through
early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Scattered to numerous showers/tstms will persist through mid-
evening, mainly along/north of I-16. Convection could see an
uptick next 1-2 hours as convection near Statesboro-Allendale
intersects an outflow/sea breeze hybrid boundary. Other
convection over east-central Georgia could also make a run for
interior Southeast Georgia. There are signals in a few of the
CAMs that the activity poised to intersect the outflow/sea
breezy hybrid boundary along the Savannah River could make it
all the way into the Charleston Metro Area, but earlier
convection has stabilized that area quite a bit. This will have
to be watched carefully as there is already recovery ongoing
across southern South Carolina where skies have cleared.
Adjusted near term pops to reflect expected conditions over the
next few hours. An isolated severe tstm risk continues.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday and Thursday: The region will remain along the
southern periphery of a broad upper level trough. Wednesday
looks to be the most active day for convection as a weak upper
level disturbance moves through the base of the trough along
with the presence of sufficient deep layer moisture. Scattered
to numerous showers and thunderstorms are expected, especially
over the southern half and interior portions of the region. Deep
layer bulk shear values of 25- 30 knots and afternoon mixed
layer CAPES of 1000-1200 J/Kg allow for the potential for
isolated strong to marginal severe storms. The main threat from
any stronger storms will be gusty winds. Thursday looks similar,
but models indicating slightly less deep layer moisture and
weaker bulk shear. Thus, have continued climo/chance PoPs for
mainly afternoon and early evening convection.

Friday: Deep layer ridging starts to build back over the region from
the west. This, along with lower values of deep layer moisture and
lack of upper level forcing, is expected to keep PoP mention
generally below 15%. Have kept a slight chance over the extreme
southern/interior GA zones near the Altamaha.

Temperatures are expected to be around climo for Wednesday and
Thursday, then slightly above climo on Friday, with highs in the
lower 90s areas away from the immediate coast. Lows in the lower to
mid 70s, which is a few degrees above climo values.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A deep layered ridge will build over the area this weekend,
resulting in above normal temperatures and minimal convective
development. This ridge weakens early next week, resulting in a
return to more typical diurnal summertime convection.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Initial conditions will be highly dependent on radar trends at
press time. Initial thoughts are to carry a TEMPO for TSRA at
KCHS through 01-02z to account for possible activity near the
Savannah River making into the terminal. Convection should
largely remain north of KSAV. VFR will prevail for much of the
period, otherwise. Could see a little shallow ground fog at both
KCHS and KSAV with possibly some patchy stratus. Tstms are
possible again tomorrow afternoon, but timing and coverage
uncertainties this far out support keeping any mention out of
both terminals for now.

Extended Aviation Outlook: Wednesday and Thursday: Brief flight
restrictions, mainly in the afternoon/early evening possible
with convection. Isolated strong to severe storms possible
Wednesday, with main threat being strong, gusty winds. Friday
and Saturday: Deep Layer ridging builds back over the region,
with only isolated afternoon/evening convection expected.

&&

.MARINE...
Tonight: An enhanced pressure gradient is generating sustained
SW winds 15-20 kt. Some gusts could approach 25 kt. But it
appears these gusts will be limited in both area and time, so
no Small Craft Advisories are anticipated. Seas will respond by
increasing to 3-4 ft within 20 nm and 4-5 ft for the GA waters
beyond 20 nm.

Wednesday: A moderately strong southwesterly pressure gradient is
expected to remain in place, producing southwest winds of 10 to 15
knots, gusting to near 20 knots in the afternoon near the coast.
Afternoon winds are expected to back to southerly near the coast due
to the seabreeze. Seas 2 to 4 feet both days with Scattered mainly
late afternoon and evening showers and thunderstorms.

Thursday through Sunday: Winds are expected to gradually decrease as
Atlantic high pressure builds back over the waters. Southwest winds
generally 15 knots or less and seas 2 to 3 feet each day. Winds are
expected to become onshore near the coast each afternoon. Isolated
showers and thunderstorms mainly near the coast each afternoon and
evening.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jun 23, 3:31 AM EDT, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
331 AM EDT Tue Jun 23 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-240745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
331 AM EDT Tue Jun 23 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 23, 6:46 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
646 PM EDT Tue Jun 23 2020

SCZ045-232315-
Inland Berkeley-
646 PM EDT Tue Jun 23 2020

...MARINERS ON EASTERN LAKE MARION SHOULD SEEK SAFE HARBOR...

At 644 PM EDT, National Weather Service doppler radar indicated
severe thunderstorms along a line extending from 7 miles north of
Elloree to 7 miles north of Bowman to Branchville, and moving east at
15 mph. These storms are expected to reach eastern Lake Marion
between 7 PM and 720 PM. Gusty winds, cloud to water lightning and
heavy rainfall could occur. Consider seeking safe habor now while
conditions are still good.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on the eastern portions of Lake Marion should seek safe
harbor immediately. If caught on the open water, stay as low as
possible and wear a personal flotation device. Remember, if you can
hear thunder you are at risk for being struck by lightning.

&&

LAT...LON 3346 8015 3346 8014 3339 8013 3339 8023
      3345 8022 3344 8021 3345 8021 3345 8020
      3346 8016 3345 8016 3345 8015
TIME...MOT...LOC 2244Z 255DEG 13KT 3363 8057 3345 8066 3327 8083
Special weather statement, Jun 23, 7:03 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
703 PM EDT Tue Jun 23 2020

SCZ043-044-232330-
Inland Colleton-Dorchester-
703 PM EDT Tue Jun 23 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...

At 703 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Branchville to
Padgetts, and moving east at 25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Saint George, Reevesville, Smoaks, Padgetts and Canadys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3333 8050 3330 8049 3298 8065 3307 8093
      3308 8092 3307 8089 3309 8088 3310 8089
      3313 8089 3333 8051
TIME...MOT...LOC 2303Z 266DEG 20KT 3326 8083 3307 8089
Special weather statement, Jun 23, 7:16 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
716 PM EDT Tue Jun 23 2020

SCZ047-048-051-232345-
Inland Jasper-Coastal Jasper-Beaufort-
716 PM EDT Tue Jun 23 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 715 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Coosawhatchie
to near Hardeeville, and moving east at 25 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Bluffton, Beaufort, Ridgeland, Clarendon, Jasper, Hardeeville,
Grahamville and Coosawhatchie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce tornadoes suddenly, sometimes with little
or no warning. Be alert for rapidly changing weather conditions and
be ready to act quickly if severe weather is observed or a warning
is issued.

&&

LAT...LON 3228 8113 3262 8105 3261 8069 3218 8082
TIME...MOT...LOC 2315Z 281DEG 22KT 3255 8097 3229 8104
Special weather statement, Jun 23, 7:26 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Charleston SC
726 PM EDT Tue Jun 23 2020

GAZ101-118-119-SCZ047-240000-
Effingham-Coastal Chatham-Inland Chatham-Inland Jasper-
726 PM EDT Tue Jun 23 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...CHATHAM
AND JASPER COUNTIES...

At 726 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bloomingdale, or near Pooler, moving east at
25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Pooler, I-16/I-95 Interchange, Downtown Savannah, Godley Station,
Savannah International Airport, Hutchinson Island, Garden City and
Port Wentworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3220 8140 3223 8110 3203 8109 3206 8137
      3208 8139 3211 8139 3211 8141
TIME...MOT...LOC 2326Z 268DEG 21KT 3214 8132
Special weather statement, Jun 23, 7:56 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Charleston SC
756 PM EDT Tue Jun 23 2020

GAZ118-119-SCZ047-051-240030-
Coastal Chatham-Inland Chatham-Inland Jasper-Coastal Jasper-
756 PM EDT Tue Jun 23 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...

At 756 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Garden City, or over Savannah International
Airport, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Pooler, I-16/I-95 Interchange, Bellinger Hill Area, Downtown
Savannah, Godley Station, Savannah International Airport, Midtown
Savannah and Hunter Army Airfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 8129 3218 8125 3217 8096 3198 8100
TIME...MOT...LOC 2356Z 280DEG 17KT 3211 8119
Local storm report, Jun 23, 7:58 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
758 PM EDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     BLOOMINGDALE            32.14N  81.30W
06/23/2020                   CHATHAM            GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A TREE DOWN ALONG ADAMS ROAD
            IN BLOOMINGTON, GEORGIA.

&&

EVENT NUMBER CHS2000445

DPB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:12 PM EDTSpecial Weather StatementCHSEffingham33 min
Jun 23, 8:03 PM EDTSpecial Marine WarningCHS117 min
Jun 23, 8:34 PM EDTSpecial Marine WarningCHS103 min
Jun 23, 8:50 PM EDTSpecial Marine WarningCHS87 min
Jun 24, 2:42 PM EDTSpecial Weather StatementCHSBerkeley48 min
Jun 24, 3:31 PM EDTSpecial Weather StatementCHSBerkeley44 min
Jun 24, 4:02 PM EDTSpecial Weather StatementCHSGeorgetown43 min
Jun 24, 4:18 PM EDTSpecial Marine WarningCHS117 min
Jun 24, 4:45 PM EDTSpecial Weather StatementCHSGeorgetown30 min
Jun 24, 5:28 PM EDTSpecial Marine WarningCHS63 min
Jun 24, 7:39 PM EDTSpecial Weather StatementCHSAllendale36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.